Swollen Ankles and Feet
Infection. Swelling in the feet and ankles can be a sign of infection. People with diabetic neuropathy or other nerve problems of the feet are at greater risk for foot infections. If you have diabetes, it is important to inspect feet daily for blisters and sores, because nerve damage can blunt the pain sensation and foot problems can progress quickly. If you notice a swollen foot or blister that appears to be infected, contact your doctor right away.
Blood clot. Blood clots that form in the veins of the legs can stop the return flow of blood from the legs back up to the heart and cause swelling in the ankles and feet. Blood clots can be either superficial (occurring in the veins just beneath the skin), or deep (a condition known as deep vein thrombosis). Deep clots can block one or more of the major veins of the legs. These blood clots can be life-threatening if they break loose and travel to the heart and lungs. If you have swelling in one leg, along with pain, low-grade fever, and possibly a change in color of the affected leg, call your doctor immediately. Treatment with blood thinners may be necessary.
Heart, liver, or kidney disease. Sometimes swelling can indicate a problem such as heart, liver, or kidney disease. Ankles that swell in the evening could be a sign of retaining salt and water because of right-sided heart failure. Kidney disease can also cause foot and ankle swelling. When kidneys are not functioning properly, fluid can build up in the body. Liver disease can affect the liver's production of a protein called albumin, which keeps the blood from leaking out of the blood vessels into the surrounding tissues. Inadequate albumin production can lead to fluid leakage. Gravity causes fluid to accumulate more in the feet and ankles, but fluid can also accumulate in the abdomen and chest. If your swelling is accompanied by other symptoms, including fatigue, loss of appetite, and weight gain, see your doctor right away. If you feel short of breath or have chest pain, pressure, or tightness, call 911.
Medication side effect. Many drugs can cause swelling in the feet and ankles as a possible side effect. They include:
- Hormones such as estrogen (found in oral contraceptives and hormone replacement therapy) and testosterone
- Calcium channel blockers, a type of blood pressure medication, which includes nifedipine (Adalat, Afeditab, Nifediac, Nifedical, Procardia), amlodipine (Norvasc), diltiazem (Cardizem, Cartia, Dilacor, Diltia, Tiazac), felodipine (Plendil), and verapamil (Calan, Covera-HS, Isoptin, Isoptin SR, Verelan)
- Steroids, including androgenic and anabolic steroids and corticosteroids such as prednisone
- Antidepressants, including: tricyclics, such as nortriptyline (Pamelor, Aventyl), desipramine (Norpramin), and amitriptyline (Elavil, Endep, Vanatrip); and monoamine oxidase (MAO) inhibitors such as phenelzine (Nardil) and tranylcypromine (Parnate)
- Non-steroidal anti-inflammatory drugs (NSAIDs)
- Diabetes medications.
If you suspect swelling may be related to a drug you are taking, speak to your doctor. Although the benefits of the drug may be worth enduring some swelling, more severe swelling could make it necessary to change the medication or its dosage.